In the ongoing saga...see the previous post: Side effects of immunotherapy - Part 7
Immune checkpoint inhibitors have changed the landscape of the treatment of multiple solid malignancies, and have been used increasingly in the recent years. Although usually well tolerated, given the relative inexperience of using immune checkpoint inhibitors, we are still learning of new side effects from the treatment. We report on two cases of ocular myasthenia gravis that occurred after treatment with pembrolizumab, an antiprogrammed-death (anti-PD1) monoclonal antibody for advanced melanoma in responding patients. One case is in an 81-year-old man and the second case in an 86-year-old woman, both with BRAF-negative metastatic melanoma receiving pembrolizumab. These two cases of ocular only associated myasthenic syndrome appeared 7 and 11 weeks after the initiation of pembrolizumab. We conclude that the condition is most likely associated with pembrolizumab as symptoms started after treatment with pembrolizumab, neither patient had other evidence of neurological cause for presentation, and symptoms also improved rapidly with administration of steroids. Both patients showed good oncological response to anti-PD1 treatment and one patient successfully continued to receive ongoing treatment with no further complications.
PD-1 inhibitors increase the incidence and risk of pneumonitis in cancer patients in a dose-independent manner: a meta-analysis. Wu, Hong, Zhang, et al. Lancet Oncol. 2017 Mar 3.
- Therapies that targeted PD-1 have shown remarkable rates of durable clinical responses in patients with various tumor types. However, the extent and knowledge of pulmonary toxicities associated with PD-1 blockade, mainly manifested as pneumonitis, remains obscure. In this study, a total of 6360 subjects from 16 phase II/III clinical trials were pooled for meta-analysis to evaluate the overall incidence and risk of PD-1 inhibitors-related pneumonitis in cancer patients. The incidence of pneumonitis during anti-PD-1 immunotherapy was 2.92% for all-grade and 1.53% for high-grade pneumonitis. Compared with routine chemotherapy, PD-1 inhibitors were associated with a significant increased risk of pneumonitis. Moreover, among the types of tumor treated with PD-1 inhibitors, the melanoma patients have the lowest incidence of pneumonitis, while the non-small cell lung cancer (NSCLC) and renal cell carcinoma (RCC) patients have the highest. Furthermore, no significant differences were detected in the incidences of all- and high-grade pneumonitis between high-dose and low-dose groups of PD-1 inhibitors. In conclusion, PD-1 inhibitors were probably associated with an increased risk of pneumonitis in a dose-independent manner, compared with routine chemotherapeutic agents. The frequency and severity of treatment-mediated pneumonitis was quite different in patients with various tumor types.
- Autoimmune limbic encephalitis with anti-contactin-associated protein-like 2 antibody secondary to pembrolizumab therapy. Brown, Hissaria, Hsieh, et al. J Neuroimmunol. 2017 Apr 15.
- Immune checkpoint inhibitors such as Pembrolizumab are used to restore antitumour immune response. It is important to be vigilant of immune mediated adverse events related to such therapy. We report a case of autoimmune limbic encephalitis with Contactin-Associated Protein-like 2 (CASPR2) antibody secondary to Pembrolizumab therapy for metastatic melanoma.
- Acute symptomatic hypocalcemia from immune checkpoint therapy-induced hypoparathyroidism. Win, Thein, Qdaisat, and Yeung. Am J Emerg Med. 2017 Feb 27.
Ipilimumab (a monoclonal antibody against CTLA-4) and nivolumab (a humanized antibody against PD-1) target these immune checkpoint pathways and are used for treatment of melanoma and an increasing number of other cancers. However, they may cause immune-related adverse effects (IRAEs). Although many endocrinopathies are known to be IRAEs, primary hypoparathyroidism with severe hypocalcemia has never been reported. This is the first case of hypoparathyroidism as an IRAE presenting to an Emergency Department with acute hypocalcemia. A 73-year-old man with metastatic melanoma presented to the Emergency Department for the chief complaints of imbalance, general muscle weakness, abdominal pain and tingling in extremities. He had wide spread metastasis, and begun immunotherapy with concurrent ipilimumab and nivolumab 1.5months ago. At presentation, he had ataxia, paresthesia in the hands and feet, and abdominal cramping. Magnetic resonance imaging of the brain was unremarkable. He was found to be hypocalcemic with undetectable plasma parathyroid hormone. He was admitted for treatment of symptomatic hypocalcemia and was diagnosed with primary hypoparathyroidism. Shortly afterwards, he had thyrotoxicosis manifesting as tachycardia and anxiety, followed by development of primary hypothyroidism. At 4months after the Emergency Department visit, his parathyroid function and thyroid function had not recovered, and required continued thyroid hormone replacement and calcium and vitamin D treatment for hypocalcemia. Primary hypoparathyroidism caused by ipilimumab and nivolumab may acute manifest with severe symptomatic hypocalcemia. Emergency care providers should be aware of hypoparathyroidism as a new IRAE in this new era of immuno-oncology.
- Be safe. Be aware. Seek help if you think you need it! Hang tough, ratties! Hang tough! - c